Loss of consciousness due to Opioids
August 19, 2022

Opioids, sometimes called narcotics, are drugs prescribed by doctors to treat persistent or severe pain. They are used by people with chronic headaches and back pain, patients recovering from surgery or suffering from severe pain associated with cancer, and adults and children who have been injured in sports or have been seriously injured in falls, car accidents or other incidents.

How do opioids work?

Opioids bind to proteins called opioid receptors on nerve cells in the brain, spinal cord, intestines and other parts of the body. When this happens, opioids block the pain messages sent from the body through the spinal cord to the brain. While they can provide effective pain relief, opioids carry certain risks and can be highly addictive. The risk of addiction is particularly high when opioids are used to treat chronic pain over a long period of time.

What Can Happen During Opioid Overdose?

When taken, opioids affect the entire body. When a person overloads their body with opioids, the following can happen:

  • Blood – Veins can collapse and a person’s bloodstream fills with opioids that can suppress normal blood flow in the body.

  • Brain – When too many opioids enter the brain, oxygen flow is reduced and permanent brain damage can occur within just four minutes of oxygen deprivation. Opioid overdoses can cause seizures, which can further damage the brain. Permanent brain damage can leave people paralyzed or unable to speak

  • Heart – Opioids taken in large amounts can interfere with receptors between the brain and the heart, causing the heart rate to slow or even stop. As breathing slows, oxygen levels drop, which can trigger abnormal heart rhythms. Lips and nails begin to turn blue, which signals a lack of oxygen. In some cases, it can cause cardiac arrest.

  • Lungs – An opioid overdose can cause respiratory depression, which slows a person’s breathing. Slowed breathing can be fatal. Opioid overdose can also cause pulmonary edema, a leak of fluid that fills the air spaces of the lungs. This liquid may cause foaming at the mouth. Since the gag reflex is also suppressed by the effects of the opioid, the person may be unable to swallow or spit, which can lead to choking. Vomiting due to overdose can lead to aspiration, which can also cause suffocation.

Know the Signs of Overdose

While opioid overdoses can happen at anytime and anywhere, there are ways you can help. The most important step is knowing and identifying the signs of an opioid overdose:

  • Loss of consciousness

  • Unresponsive to outside stimulus

  • Awake, but unable to talk

  • Breathing that is very slow and shallow, erratic, or has stopped

  • For lighter-skinned people, a skin tone that turns bluish purple

  • For darker-skinned people, a skin tone that turns grayish or ashen

  • Choking sounds, or a snore-like gurgling noise

  • Vomiting

  • A body that is very limp

  • Fingernails and lips that have turned blue or purplish

  • Pulse (heartbeat) that is slow, erratic, or not there at all

5 Questions to Ask Your Doctor When Prescribed Opioids

If you are prescribed opioids, follow these safety tips:

  • Consult your doctor or anesthesiologist. Be sure to consider all alternative pain relievers that do not carry the risk of addiction. If opioids remain the best option, ask how to minimize risks and side effects. Provide information about your medical condition – and if you have used opioids in the past, tell your doctor how they affected you. Also tell your doctor if you have a history of drug or alcohol addiction; people predisposed to abuse alcohol may be more prone to abuse opioids.

  • Beware of side effects. Some side effects of opioids can be mild, such as drowsiness and constipation, while others, including shallow breathing, slowed heart rate, and loss of consciousness, can be serious and may be signs of an overdose. Ask your doctor what you should be aware of and what you can do to prevent potential problems. If you experience possible overdose symptoms, contact your doctor or call 911.

  • Take opioids only as directed. Follow your doctor’s instructions and read the prescription label. If you are taking other medications, ask your doctor if it is safe to take opioids as well.

  • Prepare for surgery. If you take opioids and are preparing for surgery, talk to your surgeon, anesthesiologist, and other doctors who are treating you. Chronic opioid use increases the risk of complications after surgery and can prolong hospital stay. Your medical team can help you manage your pain safely before surgery.